Publications mathématiques

, Volume 109, Issue 1, pp 185–244 | Cite as

The C1 generic diffeomorphism has trivial centralizer

  • Christian Bonatti
  • Sylvain Crovisier
  • Amie Wilkinson
Article

Abstract

Answering a question of Smale, we prove that the space of C1 diffeomorphisms of a compact manifold contains a residual subset of diffeomorphisms whose centralizers are trivial.

References

  1. [BC]
    Ch. Bonatti and S. Crovisier, Récurrence et généricité, Invent. Math., 158 (2004), 33–104. MATHCrossRefMathSciNetGoogle Scholar
  2. [BD]
    Ch. Bonatti and L. Díaz, On maximal transitive sets of generic diffeomorphisms, Publ. Math. Inst. Hautes Études Sci., 96 (2002), 171–197. MATHGoogle Scholar
  3. [BDP]
    Ch. Bonatti, L. Díaz, and E. Pujals, A C 1-generic dichotomy for diffeomorphisms: weak forms of hyperbolicity or infinitely many sinks or sources, Ann. Math., 158 (2003), 355–418. MATHCrossRefGoogle Scholar
  4. [BCW1]
    Ch. Bonatti, S. Crovisier, and A. Wilkinson, C 1-generic conservative diffeomorphisms have trivial centralizer, J. Mod. Dyn., 2 (2008), 359–373. A previous version was: Centralizers of C 1-generic diffeomorphisms. Preprint arXiv:math/0610064, 2006. MATHMathSciNetGoogle Scholar
  5. [BCW2]
    Ch. Bonatti, S. Crovisier, and A. Wilkinson, The centralizer of a C 1 generic diffeomorphism is trivial. Preprint arXiv:0705.0225, 2007.
  6. [BCVW]
    Ch. Bonatti, S. Crovisier, G. Vago, and A. Wilkinson, Local density of diffeomorphisms with large centralizers. Preprint arXiv:0709.4319, 2007.
  7. [Bu1]
    L. Burslem, Centralizers of partially hyperbolic diffeomorphisms, Ergod. Theory Dyn. Sys., 24 (2004), 55–87. MATHCrossRefMathSciNetGoogle Scholar
  8. [Bu2]
    L. Burslem, Centralizers of area preserving diffeomorphisms on S 2, Proc. Am. Math. Soc., 133 (2005), 1101–1108. MATHCrossRefMathSciNetGoogle Scholar
  9. [Fi]
    T. Fisher, Trivial centralizers for Axiom A diffeomorphisms. Preprint. Google Scholar
  10. [FRW]
    M. Foreman, D. Rudolph, and L. Weiss, On the conjugacy relation in ergodic theory, C. R. Math. Acad. Sci. Paris, 343 (2006), 653–656. MATHMathSciNetGoogle Scholar
  11. [G]
    É. Ghys, Groups acting on the circle, L’Enseign. Math., 47 (2001), 329–407. MATHMathSciNetGoogle Scholar
  12. [Ko]
    N. Kopell, Commuting diffeomorphisms, in Global Analysis, Proc. Sympos. Pure Math., vol. XIV, pp. 165–184, AMS, Providence, 1970. Google Scholar
  13. [N]
    A. Navas, Three remarks on one dimensional bi-Lipschitz conjugacies. Preprint arXiv:0705.0034, 2007.
  14. [PY1]
    J. Palis and J.-C. Yoccoz, Rigidity of centralizers of diffeomorphisms, Ann. Sci. École Norm. Sup., 22 (1989), 81–98. MATHMathSciNetGoogle Scholar
  15. [PY2]
    J. Palis and J.-C. Yoccoz, Centralizers of Anosov diffeomorphisms on tori, Ann. Sci. École Norm. Sup., 22 (1989), 99–108. MATHMathSciNetGoogle Scholar
  16. [Pu]
    C. Pugh, The closing lemma, Am. J. Math., 89 (1967), 956–1009. MATHCrossRefMathSciNetGoogle Scholar
  17. [R]
    M. Rees, A minimal positive entropy homeomorphism of the 2-torus, J. Lond. Math. Soc., 23 (1981), 537–550. MATHCrossRefMathSciNetGoogle Scholar
  18. [Sm1]
    S. Smale, Dynamics retrospective: great problems, attempts that failed. Nonlinear science: the next decade, Los Alamos, NM, 1990, Physica D, 51 (1991), 267–273. MATHMathSciNetGoogle Scholar
  19. [Sm2]
    S. Smale, Mathematical problems for the next century, Math. Intell., 20 (1998), 7–15. MATHCrossRefMathSciNetGoogle Scholar
  20. [To1]
    Y. Togawa, Generic Morse-Smale diffeomorphisms have only trivial symmetries, Proc. Am. Math. Soc., 65 (1977), 145–149. MATHCrossRefMathSciNetGoogle Scholar
  21. [To2]
    Y. Togawa, Centralizers of C 1-diffeomorphisms, Proc. Am. Math. Soc., 71 (1978), 289–293. MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© IHES and Springer-Verlag 2009

Authors and Affiliations

  • Christian Bonatti
    • 1
  • Sylvain Crovisier
    • 2
  • Amie Wilkinson
    • 3
  1. 1.CNRS–Institut de Mathématiques de Bourgogne, UMR 5584Dijon CedexFrance
  2. 2.CNRS–LAGA, UMR 7539Université Paris 13VilletaneuseFrance
  3. 3.Department of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations